Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Amarillo, TX

June 12, 2018Carson County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 12, 2018, 6:26 PM CDT for Carson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 6:26 PM CDT (23:26 UTC)
Expired
Jun 12, 2018, 9:30 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Carson County, TX

The radar

The Amarillo radar (KAMA), 41 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:15 PM CDTFLASH FLOODPanhandle, TXSINGIFICANT FLOODING IN AND AROUND PANHANDLE. BROADWAY FROM 1ST TO ELSIE IS IMPASSIBLE. 207 FROM 5TH TO THE HIGHSCHOOL IS IMPASSIBLE. 1-2 FEET OF WATER OVER ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1158 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WGUS54 KAMA 122326
FFWAMA
TXC065-130230-
/O.NEW.KAMA.FF.W.0003.180612T2326Z-180613T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
626 PM CDT TUE JUN 12 2018

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Central Carson County in the Panhandle of Texas...

* Until 930 PM CDT
          
* At 625 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. One to three inches of rain have
  already fallen. Flash flooding is expected.

* Some locations that will experience flooding include...
  Panhandle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3548 10120 3525 10115 3527 10148 3547 10149

$$

MJG
1 follow-up statement
021 
WGUS74 KAMA 130101
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
801 PM CDT TUE JUN 12 2018

TXC065-130230-
/O.CON.KAMA.FF.W.0003.000000T0000Z-180613T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-
801 PM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CENTRAL CARSON COUNTY...

At 800 PM CDT, local law enforcement reported flash flooding in and 
around Panhandle. Three to five inches of rain have already fallen.
Flash flooding is already occurring.

Some locations that will experience flooding include...
Panhandle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3548 10120 3525 10115 3527 10148 3547 10149

$$

Schneider

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:04 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 12, 6:04 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
604 PM CDT Tue Jun 12 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Thursday except in and near showers and thunderstorms between 00Z
and 14Z Wednesday with MVFR conditions possible. East and
southeast winds 10 to 20 knots will diminish to around 5 to 15
knots after 07Z and 09Z Wednesday and then becoming south 15 to 25
knots with gusts to near 30 knots after 15Z to 16Z Wednesday.
Winds will be stronger and erratic in and near thunderstorms at
all three TAF sites between 00Z and 14Z Wednesday with gusts to 40
to 50 knots or higher.

Schneider

&&

.PREV DISCUSSION... /Issued 247 PM CDT Tue Jun 12 2018/

DISCUSSION...
We are keeping our eye on a few different features across the region
that may spark showers and thunderstorms. One is a boundary that
lies from southwest to northeast across the Panhandles from near
Bootleg to Beaver. An outflow boundary moving west from western
Oklahoma and an upper level short wave trough moving east from
Colorado. The best chance of shower and thunderstorm development
this afternoon looks to be across the northeast CWA where the
boundary that is already across the area interacts with the
outflow boundary moving west from Oklahoma. This area also has the
best CAPE and wind shear. More showers and thunderstorms are
expected to move this way from Colorado and New Mexico late this
afternoon and tonight in association with the short wave. Not sure
if showers and thunderstorms can get going in the southwest near
the boundary, so this area will have the lowest pops through
tonight.

On Wednesday, some lingering showers and thunderstorms may still be
going on across the northeast CWA in the morning, but more
showers and thunderstorms are expected to develop in the west
ahead of yet another short wave trough.

Will leave the forecast dry Thursday through Saturday as the upper
level ridge influences our weather.

By Sunday, the upper level ridge moves far enough east to allow deeper
moisture and several short wave troughs to move across the region
again. So, have continued with pops Sunday through the rest of
the forecast.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 12, 4:43 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
443 PM CDT Tue Jun 12 2018

OKZ001>003-TXZ001>020-317-131100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles. Some of the
storms may become severe with large hail and damaging winds the
main threats. A Severe Thunderstorm Watch is in effect until 11
PM for most of the Texas and Oklahoma Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Panhandles Wednesday
and again Sunday and Monday. Some of the storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and spotter groups should be ready for activation
may be needed this afternoon and this evening.

Schneider

In the hours before

Local storm report, Jun 12, 5:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 NE PANHANDLE          35.40N 101.32W
06/12/2018  E1.75 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1800242

LG
Local storm report, Jun 12, 6:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E1.00 INCH       CARSON             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1800243

LG
Local storm report, Jun 12, 6:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 S PANHANDLE           35.33N 101.38W
06/12/2018  E1.75 INCH       CARSON             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1800244

LG
Local storm report, Jun 12, 6:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             6 NE PANHANDLE          35.40N 101.31W
06/12/2018  E2.25 INCH       CARSON             TX   BROADCAST MEDIA

&&

CORRECTED EVENT

EVENT NUMBER AMA1800241

MJG
Local storm report, Jun 12, 6:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E2.50 INCH       CARSON             TX   LAW ENFORCEMENT

            REPORTS OF GOLFBALL TO HEN EGG SIZE HAIL IN PANHANDLE.

&&

EVENT NUMBER AMA1800245

SCHNEIDER
Local storm report, Jun 12, 6:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E2.50 INCH       CARSON             TX   LAW ENFORCEMENT

            REPORTS OF HEN EGG TO TENNIS BALL SIZE HAIL IN
            PANHANDLE.

&&

CORRECTED REMARKS

EVENT NUMBER AMA1800245

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:36 PM CDTSpecial Weather StatementAMARoberts39 min
Jun 12, 4:09 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts66 min
Jun 12, 5:06 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray54 min
Jun 12, 5:14 PM CDTSevere Thunderstorm WarningAMAGray, Hutchinson, Ochiltree, Roberts61 min
Jun 12, 5:59 PM CDTSevere Thunderstorm WarningAMACarson, Gray61 min
Jun 12, 6:14 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts76 min
Jun 12, 6:40 PM CDTAreal Flood AdvisoryAMACarson, Gray, Hutchinson, Moore, Roberts3 hr
Jun 12, 6:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson76 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.